Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Louisville, KY

June 28, 2007Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 28, 2007, 12:39 AM CDT for Barren County, Kentucky. It took effect at Jun 28, 2007, 12:45 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2007, 12:39 AM CDT (05:39 UTC)
In effect from
Jun 28, 2007, 12:45 AM CDT
Expired
Jun 28, 2007, 3:45 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Whole counties

County Barren County, KY

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 280545
FFWLMK
KYC009-280845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1239 AM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 345 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEMPLE     
  HILL...ROSEVILLE...LUCAS AND EIGHTY EIGHT.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN BARREN 
COUNTY...AND ARE MOVING VERY SLOWLY TO THE NORTHEAST. DOPPLER RADAR 
ESTIMATES THAT UP TO TWO INCHES OF RAINFALL HAS FALLEN IN THE PAST 
HOUR FROM THESE SHOWERS AND STORMS. AREAS THAT HAVE RECEIVED THE 
HEAVIEST RAINFALL...AND ARE THE MOST THREATENED BY FLASH FLOODING 
INCLUDE GLOVER CREEK OVER BULL DOG ROAD AND KINGREY ROAD...JUST 
NORTH OF TEMPLE HILL. OTHER FLOOD PRONE AREAS SUCH AS SKAGGS CREEK 
OVER RITTERS MILL ROAD AND PIERCE CREEK NORTH OF TEMPLE HILL MAY 
ALSO HAVE FLOODED ROADWAYS NEARBY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA OVER THE NEXT TWO HOURS. EXCESSIVE 
RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN 
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

LAT...LON 3673 8598 3685 8575 3699 8576 3687 8609

$$

AL
1 follow-up statement
000 
WGUS73 KLMK 280744
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM EDT THU JUN 28 2007

KYC009-280845-
BARREN KY-
238 AM CDT THU JUN 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHERN BARREN COUNTY...

AT 236 AM CDT...DOPPLER RADAR INDICATED THAT OVER THREE INCHES OF 
RAIN HAD FALLEN IN SOUTHERN BARREN COUNTY FROM SHOWERS AND 
THUNDERSTORMS OVER THE PAST TWO HOURS.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THREE INCHES OF WATER 
FROM GLOVER CREEK WAS SWIFTLY FLOWING OVER BULL DOG ROAD JUST NORTH 
OF TEMPLE HILL. THOUGH THE SHOWERS AND THUNDERSTORMS HAVE WEAKENED 
QUITE A BIT...EXCESSIVE RUNOFF FROM PREVIOUS HEAVY RAINS MAY STILL 
PRODUCE FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEMPLE 
HILL...ROSEVILLE...LUCAS AND EIGHTY EIGHT...AS WELL AS GLOVER CREEK 
AND SKAGGS CREEK. FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS IS 
POSSIBLE OVER THE NEXT HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3673 8598 3685 8575 3699 8576 3687 8609

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:20 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 28, 12:20 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
120 AM EDT THU JUN 28 2007

.AVIATION (FOR 06Z TAFS)...

SHOWERS AND THUNDERSTORMS ALONG THE TN/KY BORDER ARE MOVING
NORTH-NORTHEAST INTO SOUTH-CENTRAL KENTUCKY. THESE ARE SLIDING JUST
EAST OF THE BWG TERMINAL...BUT WILL HOLD ONTO VCTS AND CB THROUGH
08Z. THIS CONVECTION MAY REACH THE LEX TAF SITE...BUT FOR NOW THINK
IT WILL BE SOUTH OF LEX. OTHERWISE...ONLY ISOLATED CELLS ARE LIKELY
THROUGH ABOUT 16Z. FOR THE REST OF THE OVERNIGHT HOURS...MOIST
LOW-LEVEL AIR WILL CONTINUE...AND MVFR VSBYS WILL BE POSSIBLE MAINLY
BETWEEN THE 09-13Z TIME FRAME.

SURFACE COOL FRONT WILL APPROACH FROM THE NW LATER TODAY...AND WITH
MID-MORNING/EARLY AFTERNOON HEATING...SCATTERED SHOWERS AND STORMS
SHOULD DEVELOP. BECAUSE OF THE SCATTERED NATURE...WILL ONLY GO VCTS
IN ALL TAF SITES...BUT IT SHOULD BE EMPHASIZED THAT TS/SH ARE INDEED
LIKELY THIS AFTERNOON AND EVENING (ESPECIALLY AT SDF). WILL HOLD
ONTO VCTS FROM 18Z THROUGH AT LEAST 02Z.

CONDITIONS SHOULD BE VFR AFTER 13Z...UNLESS A SHOWER OR STORM MOVES
OVER A TERMINAL...IN WHICH CASE LOWER VSBYS FROM RAINFALL WOULD BE
POSSIBLE.

AL

&&

.PREVIOUS DISCUSSION...

EVENING UPDATE...

THUNDERSTORM COVERAGE VERY ISOLATED ACROSS THE SOUTHERN HALF OF THE
CWA WITH MORE SCATTERED COVERAGE OVER THE NORTHERN ZONES. THIS
COVERAGE SHOULD PERSIST FOR THE NEXT COUPLE OF HOURS BEFORE
DIMINISHING MOSTLY BY MIDNIGHT. HAVE ADJUSTED THE GRIDS TO MATCH
THIS THINKING...LOWERING POPS IN THE SOUTH TONIGHT AND LEAVING POPS
ACROSS THE NORTH ALONE. OTHERWISE...MADE NO CHANGES TO THE GRIDS
FROM THIS AFTERNOONS FORECAST.

MACZKO

SHORT TERM (TONIGHT AND THURSDAY)...

ON THURSDAY WITH A COLD FRONT DROPPING DOWN INTO REGION...THE POPS
WILL RISE INTO THE LIKELY CATEGORY ACROSS THE NORTHERN TWO THIRDS OF
FA....AND 50 PCT ACROSS THE VERY SOUTH. PLENTY OF
MOISTURE...INSTABILITY AND SYNOPTIC SCALE LIFT TO TRIGGER
INCREASED PCPN CHANCES AS INDICATED ABOVE.

MORE OR LESS PERSISTENCE FOR TEMP TRENDS TONIGHT AND THURSDAY...
THE INCREASED CLOUDINESS OVERNIGHT SHOULD KEEP TEMPS WITHIN A
FEW DEGS OF THE 70 DEGREE MARK REGION WIDE. ON THURSDAY...THE
INCREASED CLOUDINESS AND SHOWER ACTIVITY SHOULD HOLD THE MAX
TEMPS DOWN INTO THE LOWER 80S ACROSS SOUTHERN INDIANA UPWARDS TO
THE UPPER 80S ACROSS SOUTH CENTRAL KENTUCKY WHERE THE MAIN SHOWER
THREAT WILL BE LATER IN THE DAY. --21

LONG TERM (THURSDAY NIGHT THROUGH INDEPENDENCE DAY)...

THE MAIN FOCUS OF THE LONG TERM FORECAST WILL REVOLVE AROUND RAIN
CHANCES THURSDAY NIGHT THROUGH FRIDAY EVENING. AFTER THAT THE
WEATHER SHOULD BE FAIRLY UNEVENTFUL...THOUGH THERE ARE SOME
QUESTIONS ABOUT THE FOURTH.

A WEAKENING UPPER TROF WITH ITS ASSOCIATED VORTICITY AND A WEAKENING
SURFACE COOL FRONT WILL PASS ACROSS THE OHIO AND TENNESSEE VALLEYS
FRIDAY. WITH DEW POINTS IN THE UPPER 60S AND AN UNSTABLE ATMOSPHERE
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP WITH THESE FEATURES.
LIFTED INDEX WILL DROP ONLY TO AROUND -2 WITH CAPES OF 1000 OR 1500.
MID LEVEL LAPSE RATES REMAIN QUITE WEAK AND THE FREEZING LEVEL WILL
BE HIGH...SUGGESTING ONLY A LOW CHANCE OF ANY SEVERE-SIZED HAIL. NOT
MUCH DRY AIR ALOFT AND MDPI WILL REMAIN QUITE LOW...SUGGESTING
DOWNBURSTS NOT LIKELY. THEREFORE WHILE ISOLATED SEVERE STORMS WILL
BE POSSIBLE...FOR THE MOST PART EXPECT SUB-SEVERE OR NEAR-SEVERE
STORMS TOMORROW AFTERNOON AT BEST. SPC/S 5% CONTOUR LOOKS GOOD IN
THEIR DAY TWO OUTLOOK.

THUNDERSTORM ACTIVITY FRIDAY AFTERNOON WILL TAPER OFF FROM NORTHWEST
TO SOUTHEAST DURING THE EVENING HOURS.

UPPER RIDGE OVER THE DESERT SOUTHWEST SWELLS EASTWARD SATURDAY
THROUGH AT LEAST TUESDAY...KEEPING US DRY AND WARM. IT WILL BE HOT
AND MUGGY BY MIDWEEK WITH HEAT INDEX READINGS IN THE MIDDLE 90S.

THE FORECAST FOR INDEPENDENCE DAY IS A BIT MORE MURKY. GFS DIGS A
NORTHEAST TROF SOUTHWARD AND CONCENTRATES THE UPPER HIGH BACK OVER
THE SOUTHWEST U.S. IT CREATES A VERY UNSTABLE ATMOSPHERE WITH
THUNDERSTORM DEVELOPMENT AS A COLD FRONT DROPS SOUTH OUT OF THE
GREAT LAKES. HOWEVER...LOOKING AT THE ECMWF AND CANADIAN
ENSEMBLES...THEY BOTH KEEP THE UPPER RIDGE IN PLACE RESULTING IN HOT
HUMID AND DRY WEATHER FOR THE HOLIDAY. BECAUSE OF THIS
UNCERTAINTY...AND AFTER COORDINATION WITH SURROUNDING OFFICES...WILL
STICK WITH HPC POPS...WHICH ARE MOSTLY IN THE 20S...FOR WEDNESDAY.

13

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 27, 11:26 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1226 AM EDT THU JUN 28 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1226 AM EDT THU JUN 28 2007/1126 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH SUNRISE...ESPECIALLY
NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS. BRIEF HEAVY
RAINS AND LIGHTNING WILL BE THE ONLY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SLOWLY APPROACH THE REGION THURSDAY...AND WILL
PASS THROUGH ON FRIDAY. DURING THIS TIME FRAME...SOME STRONG OR
ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH GUSTY WINDS BEING
THE MAIN THREAT. VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL
ALSO ACCOMPANY ANY STORM THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF GUSTY WINDS
THURSDAY AND FRIDAY TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

AL

In the hours before

Special weather statement, Jun 27, 7:38 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
838 PM EDT WED JUN 27 2007

INZ076-083-280130-
DUBOIS-ORANGE-
838 PM EDT WED JUN 27 2007

...STRONG THUNDERSTORMS OVER EASTERN DUBOIS AND WESTERN ORANGE COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS EASTERN DUBOIS AND WESTERN
ORANGE COUNTIES. DANGEROUS LIGHTNING...PEA SIZED HAIL...WIND GUSTS
UP TO 40 MPH AND RAINFALL RATES OVER ONE INCH PER HOUR WILL BE
POSSIBLE WITH THESE STORMS AS THEY MOVE ACROSS THE AREA.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Jun 27, 10:30 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        FAIRDALE                38.11N 85.76W
06/27/2007                   JEFFERSON          KY   BROADCAST MEDIA

            TWO HOMES WERE STRUCK BY LIGHTNING AND SUFFERED ATTIC
            FIRE DAMAGE.

&&

MRC
Special weather statement, Jun 28, 12:07 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 AM EDT THU JUN 28 2007

KYZ074-280545-
BARREN-
1207 AM CDT THU JUN 28 2007

...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING BARREN COUNTY...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 9 MILES SOUTH OF
GLASGOW...MOVING ACROSS THE SOUTHERN HALF OF BARREN COUNTY.

OCCASIONAL LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
UP TO AN INCH AND A HALF PER HOUR...ARE EXPECTED WITH THESE SHOWERS
AND STORMS.

THE HEAVIEST STORMS WILL AFFECT THE TOWNS OF ROSEVILLE...EIGHTY
EIGHT...TRACY...AUSTIN AND TEMPLE HILL.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS AND REDUCED VISIBILITIES. DRIVERS SHOULD SLOW DOWN AND TURN
ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:47 PM CDTFlash Flood WarningLMKAllen3 hr
Jun 28, 6:07 PM CDTFlash Flood WarningLMKOhio3 hr

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.